Alabama, 2009

Flash Flood and Hail in Alabama, March 27 to 28, 2009

March 27 to 28, 2009 · NWS BMX · 16 events in 12 counties and zones

An intense low pressure system and associated cold front brought high winds, scattered strong to severe thunderstorms, and locally heavy rain to central Alabama.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An intense low pressure system and associated cold front brought high winds, scattered strong to severe thunderstorms, and locally heavy rain to central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 5:25 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 27, 5:25 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT FRI MAR 27 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS SPREADING NORTHWARD ACROSS THE AREA THIS
MORNING IN ASSOCIATION WITH AN IMPULSE/LLJ TRACKING EASTWARD ALONG
THE GULF COAST. THIS ACTIVITY WILL CONTINUE TO PUSH NORTHEAST
THROUGH THE EARLY MORNING HOURS...AND PUSH EAST OF CENTRAL ALABAMA
BY MIDDAY. WARM FRONTAL BOUNDARY HAS PUSHED NORTH OF THE AREA AS
DEWPOINTS ARE NOW IN THE LOWER 60S AT MOST LOCATIONS. A STRONGER
SYSTEM WHICH WILL BRING THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS
TO THE AREA LATE TONIGHT AND SATURDAY WILL ROTATE OUT OF THE FOUR
CORNERS REGION THIS MORNING AND CROSS THE SOUTHERN PLAINS. AS THE
SYSTEM HEADS NORTHEAST TOWARD THE GREAT LAKES...A COLD FRONT WILL
PUSH THROUGH CENTRAL ALABAMA SATURDAY.

AHEAD OF THIS SYSTEM...EXPECT A SURGE OF MOISTURE /ANOTHER WARM
FRONT/ LATE THIS AFTERNOON AS SOUTHERLY FLOW INCREASES...WITH MOST
SHOWER AND THUNDERSTORM DEVELOPMENT HOLDING OFF TIL EARLY EVENING.
AIRMASS RECOVERY AND TIMING OF THE NEXT MOISTURE SURGE NORTHWARD
WILL DICTATE IF ANY STORMS DEVELOPMENT THIS AFTERNOON. WILL LEAVE
CHANCE POPS IN...AS DEWPOINTS WILL REMAIN IN THE 60S AND ANY BREAKS
IN THE CLOUDS COULD SPARK ISOLATED TO SCATTERED DEVELOPMENT.

AHEAD OF THE STORM SYSTEM TONIGHT...EXPECT CELLS TO DEVELOP IN
VICINITY OF THE WARM FRONT ACROSS CENTRAL ALABAMA AND AREAS TO OUR
WEST. INSTABILITIES WILL BE HIGH ENOUGH FOR THESE CELLS TO BECOME
STRONG TO SEVERE QUICKLY. THIS ACTIVITY WILL EVENTUALLY CONSOLIDATE
INTO MORE OF A LINEAR STRUCTURE AS IT PUSHES EASTWARD WITH AN
EXPANDING LLJ. ALONG THE ACTUAL FRONTAL BOUNDARY...EXPECT ANOTHER
LINE OF SHOWERS AND THUNDERSTORMS. ALL MODES OF SEVERE WEATHER WILL
BE POSSIBLE TONIGHT AND SATURDAY.

RAIN CHANCES WILL BE COMING TO AN END BY MIDDAY SATURDAY AS THE
SYSTEM PULLS TO THE NORTHEAST. COOLER AND DRIER AIR WILL FILTER IN
BEHIND THE SYSTEM...EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES FOR
SUNDAY...BEFORE SOUTHERLY FLOW RETURNS MONDAY. THE CHANCE OF RAIN
RETURNS TUESDAY AND THURSDAY AS STORM SYSTEMS MOVE ACROSS THE
REGION.

14

&&

.AVIATION...12Z TAF DISCUSSION.

A FAIRLY LARGE RAIN SHIELD COVERING MOST OF CENTRAL ALABAMA AT 12Z
WILL BEGIN TO DISSIPATE AND MOVE OFF TO THE EAST THROUGH THE MORNING
HOURS.  MAINLY IFR CONDITIONS WILL PREVAIL...ALONG WITH A SHORT
LIVED LIFR AROUND TOI BETWEEN 12-13Z AS A LINE OF +TS MOVES THROUGH
THE REGION.

LOOK FOR CONDITIONS TO IMPROVE THROUGHOUT THE MORNING...FROM WEST TO
EAST...WITH THE LIKELIHOOD THAT EVERYONE SHOULD SEE VFR CONDITIONS
FOR A COUPLE OF HOURS THIS AFTERNOON...BUT THIS WILL NOT LAST LONG
AS CONDITIONS WILL DETERIORATE AGAIN FRIDAY EVENING.  ONE FINAL LOW
PRESSURE SYSTEM IS PROGGED TO MOVE ACROSS ALABAMA BEGINNING AROUND
MIDNIGHT AND WILL SLOWLY TREK ACROSS THE STATE WITH A GOOD CHANCE OF
SEVERE WEATHER EVERYWHERE ON SATURDAY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  54  70  41  57 /  70  60  80  20  10
ANNISTON    70  58  71  43  59 /  70  70  90  20  10
BIRMINGHAM  70  60  70  43  57 /  60  80  80  20  10
TUSCALOOSA  74  62  69  44  61 /  50  80  70  20  10
CALERA      70  61  69  43  59 /  70  80  80  20  10
AUBURN      67  59  72  44  60 /  90  60  80  20  10
MONTGOMERY  73  64  71  47  63 /  80  80  80  20  10
TROY        72  63  71  47  64 /  90  80  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM FOR AUTAUGA...
BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
MONTGOMERY...PERRY...SHELBY...CHAMBERS...LEE...MACON...
RUSSELL...TALLAPOOSA...BARBOUR...BULLOCK AND PIKE...
GREENE...HALE...MARENGO AND SUMTER COUNTIES.

&&
Hazardous weather outlook, Mar 27, 4:30 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT FRI MAR 27 2009

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST ROUND OF POTENTIALLY SEVERE WEATHER WILL BE A CARRY OVER
FROM THURSDAY NIGHT...AND WILL BE SHORT LIVED. THIS CONVECTIVE
WEATHER IS EXPECTED TO BE EAST OF THE AREA BY NOON. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 20
THROUGH NOON. A SMALL THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS
EXIST IN FAR SOUTHEASTERN PARTS OF CENTRAL ALABAMA. THIS INCLUDES THE
CITIES OF TROY...UNION SPRINGS...EUFAULA...AND PHENIX CITY. THIS
THREAT WILL END BY AROUND 9 AM AS THE STRONGER ACTIVITY PUSHES
EASTWARD AND OUT OF THE AREA.

ALTHOUGH SOME ISOLATED SEVERE STORMS ARE POSSIBLE BY LATE THIS
AFTERNOON...THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER WILL START
GENERALLY AFTER 10 PM TONIGHT AND LAST THE THROUGH THE REMAINDER
NIGHT. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE
ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE
ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER
SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS.

HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THIS WEATHER SCENARIO HAS THE POTENTIAL TO
BECOME QUITE DANGEROUS. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD PUSH THROUGH
CENTRAL ALABAMA BY LATE SATURDAY AFTERNOON...BRINGING THE SEVERE
THREAT TO AN END.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 4 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 8 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY.

75/LINHARES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind, 5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
March 27, 6:10 AM CST
Where
Barbour County, 3.02 mi ENE of Akinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.640, -85.570

Two empty chicken houses were damaged near the Teals Crossroads community.

Flash Flood, Autauga

When
March 27, 8:00 AM CST to 6:00 PM CST
Where
Autauga County, 1.91 mi NW of Forester to 1.37 mi SW of Forester
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.449, -86.644

A large section of the southern portion of Autauga County, from Autaugaville eastward to near Prattville, experienced flash flooding due to several days of excessive rainfall. Rainfall of 5 to 7 inches over the course of 4 days caused several creeks and small tributaries to the Alabama River to come out of their banks. The hardest hit area was near Noland Creek, on CR-29 between Autaugaville and Prattville. Flood waters rose to knee-deep levels in several rooms of a church in that area. About 10,000 sandbags were placed around the church, and local police officers loaded the church's pews onto a flatbed truck to minimize the damage.

Strong Wind, Sumter

When
March 28, 12:35 AM CST
Where
Sumter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.

Strong Wind, Hale

When
March 28, 12:45 AM CST
Where
Hale forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.

Strong Wind, Lamar

When
March 28, 3:35 AM CST
Where
Lamar forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph, associated with an apparent gravity wave, blew down trees at several locations across the county, including around the cities of Vernon and Sulligent. A mobile home near Vernon sustained significant damage when half of its roof was blown off.

Strong Wind, Marion

When
March 28, 4:25 AM CST
Where
Marion forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.

Strong Wind, Fayette

When
March 28, 4:45 AM CST
Where
Fayette forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Wind gusts estimated up to 50 mph, associated with an apparent gravity wave, blew down trees at several locations across the county, including the city of Fayette.

Strong Wind, Autauga

When
March 28, 5:25 AM CST
Where
Autauga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county. A tree fell onto an unoccupied truck near Autaugaville.

Strong Wind, Tuscaloosa

When
March 28, 5:30 AM CST
Where
Tuscaloosa forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county. One mobile home near the Coker community sustained damage.

Strong Wind, Greene

When
March 28, 5:30 AM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Wind gusts estimated up to 40 mph, associated with an apparent gravity wave, blew down trees at several locations across the county.

Hail, Lee

When
March 28, 11:57 AM CST
Where
Lee County, 0.22 mi SSW of Motts
Measured
0.75 in hail
Reported by
Public
Coordinates
32.567, -85.132

Penny sized hail was reported at a convenience store northwest of Smiths Station.

Hail, Lee

When
March 28, 11:58 AM CST
Where
Lee County, 1.35 mi WNW of Smiths Station
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.540, -85.100

Hail, Lee

When
March 28, 12:34 PM CST
Where
Lee County, 0.21 mi SW of Motts
Measured
0.75 in hail
Reported by
Public
Coordinates
32.568, -85.132

Penny sized hail was reported at a convenience store northwest of Smiths Station, for the second time in under an hour.

Hail, Lee

When
March 28, 12:55 PM CST
Where
Lee County, 0.34 mi NE of Shotwell
Measured
0.75 in hail
Reported by
Public
Coordinates
32.583, -85.165

Penny sized hail was reported at a gas station in the Bleeker community.

Hail, Blount

When
March 28, 6:07 PM CST
Where
Blount County, 2.2 mi NW of Snead
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.120, -86.400

Thunderstorm Wind, Calhoun

When
March 28, 7:33 PM CST
Where
Calhoun County, 0.5 mi NE of Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.824, -85.893

The roof was blown off a carport on Magnum Road, in the Wellington community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161488, 161790, 161779, 161780, 161781, 161782, 161783, 161784, 161785, 161786, 161489, 161490, 161491, 161492, 161493, 161494.